Ask a doctor

Is Hyperpigmentation After Chemical Peel Common?

After 4 weeks from a medium Chemical Peel, I'm starting to get large brownish, grayish spots all over my face. I've done everything including using sunscreen that my doctor has recommended.

Is this common? What can be done? I feel like I've defeated my purpose.

Doctor Answers (4)

Hyperpigmentation after a chemical peel

+1

You are developing a post inflammatory hyperpigmentation.  Treatment for this type of problem includes the use of hydroquinone 4 to 8 %, Kojic acid, Retin-A, Topical steroid creams.  You can expect it to take up to 10 weeks for the pigmentation to clear. 
Also available from a compounding pharmacy is Klingman's formula which is a mixture of all of the above chemicals.


Atlanta Plastic Surgeon
5.0 out of 5 stars 8 reviews

Pigmentation Problems after Chemical Peel

+1

Hyperpigmentation after skin resurfacing procedures are rare in light-skin people but relatively common in people with darker skin types. The good news is that hyperpigmentation is treatable and will likely result in significant improvement, if not full resolution. Contact your physician to get started on topical products which may include skin bleaching ingredients (hydroquinone etc) and Vitamin A (i.e. tretinoin).

Frank P. Fechner, MD
Worcester Facial Plastic Surgeon
4.5 out of 5 stars 24 reviews

Can be

+1

While hyperpigmentation after chemical peel can certainly occur, there are certain steps which are usually taken BEFORE the procedure to help guard against this. A typical pretreatment regiment will typically consist of at least Retin-A as well as a hydriquinone product to be used regularly for 6 weeks before a resurfacing procedure to "prepare" the skin for an injury. Were you placed on these prodcuts beforehand and did you use them? If not, then you would have a much higher risk of post-procedure hyperpigmentation, which spotty areas as well such as you describe. Hopefully this will resolve with time or at least significantly improve. You may want to inquire about using a lightening cream, but would discuss this with your doctor first regarding strengths of such products. Good luck

Brian S. Glatt, MD
Morristown Plastic Surgeon
5.0 out of 5 stars 12 reviews

You might also like...

Brown spots after chemical peel

+1

Without seeing you it sounds as if you are experiencing post-inflammatory hyperpigmentation. It occures in about 10% of chemical peels so it is reletively common. The darker your native skin the more you are at risk. You should contact your doctor promptly so that you can start on a lightening cream or possibly other topical treatments to speed your recovery. All is not lost however and your results will still be there after the resolution of the pigment.

Edward Buckingham, MD
Austin Facial Plastic Surgeon
5.0 out of 5 stars 30 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.